Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 104, NWS Las Vegas, NV

September 7, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 7, 2017, 12:36 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2017, 12:36 PM MST (19:36 UTC)
Expired
Sep 7, 2017, 3:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 99 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2982 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WGUS55 KVEF 071936
FFWVEF
AZC015-072230-
/O.NEW.KVEF.FF.W.0104.170907T1936Z-170907T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1236 PM MST THU SEP 7 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwestern Mohave County in northwestern Arizona...

* Until 330 PM MST

* At 1233 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across East Diamond Bar Road southwest of the Grand 
  Canyon Skywalk. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  East Diamond Bar Road, Grand Canyon Skywalk and Grand Canyon 
  Ranch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3612 11375 3585 11377 3585 11404 3612 11401

$$

JS
2 follow-up statements
027 
WGUS75 KVEF 072056
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
156 PM MST THU SEP 7 2017

AZC015-072230-
/O.CON.KVEF.FF.W.0104.000000T0000Z-170907T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
156 PM MST THU SEP 7 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
NORTHWESTERN MOHAVE COUNTY...

At 152 PM MST, thunderstorm coverage is on the decrease overall 
however, Doppler radar continued to indicate a thunderstorm cell 
producing heavy rain near the Grand Canyon Skywalk. 

Some locations that could experience flooding include...
Diamond Bar Road, the northern end of Buck and Doe Road, the Grand 
Canyon Skywalk and Grand Canyon Ranch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3612 11375 3585 11377 3585 11404 3612 11401

$$

JS
469 
WGUS75 KVEF 072230
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
330 PM MST THU SEP 7 2017

AZC015-072240-
/O.EXP.KVEF.FF.W.0104.000000T0000Z-170907T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
330 PM MST THU SEP 7 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN MOHAVE COUNTY HAS
EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3612 11375 3585 11377 3585 11404 3612 11401

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 8:08 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 7, 8:08 AM MST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
808 AM PDT Thu Sep 7 2017

.SYNOPSIS...Mainly isolated showers and thunderstorms are expected
today before a significant moisture surge brings more widespread
thunderstorms to portions of the southern Great Basin and Mojave
Desert Friday and Saturday. Temperatures will remain above normal
Thursday, but cool to below normal Friday and Saturday with the
additional cloud cover.
&&

.UPDATE...Sent a quick update to increase pops for areas of western
Mohave and eastern Clark Counties as showers and thunderstorms have
persisted for the past few hours. Additional storms will likely
develop through the early morning hours. These storms will produce
brief heavy rain, but are moving fast enough to limit flash flood
potential.
&&

Prev Discussion
330 AM PDT Thu Sep 7 2017

.SHORT TERM...today through Saturday

Weak diffluent flow aloft and moist mid-level convergence,
coupled with marginal instability, has supported a cluster of
scattered showers with embedded thunderstorms across Lincoln
County and the Colorado River this morning. These showers will
continue to track northward fairly quickly along the mean flow and
gradually dissipate prior to sunrise.

Water vapor imagery this morning reveals a dry slot working into the
western portion of the forecast air in association with a
disturbance progressing northeast into northern California. Dry
southwest flow will limit thunderstorm activity across western zones
today and Friday and will usher in breezy conditions, mainly across
northern Inyo and Esmeralda counties. Isolated to scattered
thunderstorms this afternoon should be focused mainly across
Lincoln, Clark and Mohave Counties, and perhaps far eastern portions
of San Bernardino County, where low-grade mid-level moisture
remains. Hazards this afternoon, as they have been in previous
afternoons, will be strong outflow winds.

Overnight tonight into Friday, deep moisture will be drawn up the
Colorado River from the Gulf of California as a result of a deep
southerly flow between a closing upper low off of the California
coast and a negatively tilted ridge to our east. Increasing low-
level moisture will increase PWATs considerably on Friday, with
values between 1"-2" across the eastern portion of the forecast area
(roughly 2 standard deviations above mean PW values for Las Vegas).
As such, thunderstorm coverage will be more extensive on Friday
compared to the previous 7 days, mainly for areas east of a line
from Tonopah down to Twentynine Palms. By Saturday, monsoon moisture
will begin to wrap into the closed low off of the California and
will spread chances for scattered storms westward. Mostly cloudy to
overcast skies may limit some activity, however the region will be
positioned under an area of diffluent flow aloft meaning
thunderstorms will need only limited daytime heating to initiate.
Main threats with thunderstorms both Friday and Saturday will be
flash flooding, especially over higher terrain where thunderstorms
may anchor or train for hours.

Temperatures will should be right around normal today, but lower to
below normal readings Friday and Saturday due to the increased cloud
cover.

.LONG TERM...Sunday through Thursday.

Lingering chances for thunderstorms, though lower than Saturday,
will remain over much of the forecast area Sunday as moisture wraps
around the closed low off the southern California Coast. Although
moisture decreases, there will be broad diffluence over much of the
forecast area and more surface heating to support thunderstorm
development. There is good agreement among the GFS and ECMWF that a
drier southwest flow will spread over the region Monday through
Wednesday as the closed low slowly lifts toward central California
then moves inland. The ECMWF depicts a deep broad trough diving out
of the Pacific Northwest that looks like will scour all moisture out
of the region by Thursday along with a noteworthy cooling trend. If
this plays out, it will be the end of monsoon season about on
schedule with the transition to a fall pattern as troughs drop down
from the northwest.

&&

.AVIATION...For McCarran...A light and variable should remain
through the morning, however a small chance exists for gusty outflow
between 10z-13z. Northeast to east wind likely to set up after 17z.
Confidence in winds after 22z is low, as nearby thunderstorms will
be capable of directing outflow across the terminal. Chances for
showers and/or thunderstorms in terminal airspace are low but can't
be ruled out through the afternoon and evening. Outside of
thunderstorm influence, a south-southwest wind should set up between
21z-23z with sustained speeds between 10-14 knots and gusts up to 20
knots possible. Skies will be scattered with ceilings between 12-15
kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms expected this
afternoon and evening, mainly across Clark, Lincoln, and Mohave
Counties. Thunderstorms will be capable of producing gusty, erratic
outflow at nearby terminals. Winds should remain light and diurnal
through the morning, with a breezy south wind setting for most areas
during the afternoon with speeds between 10-20 knots and gusts up to
25 knots possible. Winds will become lighter this evening and should
follow diurnal patterns overnight. SCT to BKN above 15kft through
the forecast period with slightly lower ceilings associated with
nearby storm activity.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Gorelow
SHORT TERM/AVIATION...Boothe
LONG TERM.............Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 1:41 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 7, 2:10 PM MSTFlash Flood WatchVEFMohave55 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.